(800) 973-1540

Is there an arthritis medication that won't cause a skin rash?

4 answers | Last updated: Dec 02, 2013
Q
Gannie asked...
I have arthritis and the medicines that I take are causing a skin rash. They are for inflammation: methotrexate and hydroxychloroquine. What else can I take that will work? I don't want prednisone because it makes a person gain weight and I am trying to avoid that.
 

Answers
Caring.com User - Leslie Kernisan, M.D.
Caring.com Expert
Send a Hug or Prayer
Send a Hug or Prayer
A
Dr. Leslie Kernisan is a senior medical editor at Caring.com and a clinical instructor in the University of California, San Francisco, Division of Geriatrics....
92% helpful
answered...

Usually when people say they have arthritis they are referring to the most common type of arthritis: osteoarthritis, also known as degenerative joint disease. Methotrexate and hydroxychloroquine are never used See also:
Do I need a Medicare Part D prescription plan if I have Blue Cross/Blue Shield work insurance?

See all 59 questions about Arthritis
for osteoarthritis however, so I will assume you have been diagnosed with rheumatoid arthritis or another similar autoimmune joint disease.

Unfortunately without knowing more about you and your case, it’s very hard to say what medication might provide treatment for your arthritis without causing a rash. There are alternative medications which might be appropriate for you, but only a doctor who is familiar with your case would really be able to make good recommendations. I imagine you are seeing a rheumatologist (joint/auto-immune disease specialist) for your condition. I would encourage you to express your concerns about your rash to your rheumatologist.

Some questions you could ask include:

  • Have doctors determined whether it’s the methotrexate or the hydroxychloroquine that's giving you a rash? Is there a substitution for one or both of these medications that you could try?
  • Is it possible that a medicine other than methotrexate or hydroxychloroquine is giving you a rash? (Just about any drug can cause a skin reaction in certain sensitive people.)

You probably already know that for diseases such as rheumatoid arthritis, taking medications indefinitely is usually needed to prevent permanent joint damage. Many of the useful medications can cause minor side effects, so it can take a while for a patient and his/her doctor to figure out what combination of medicines provides the best balance between benefits and side effects. I encourage you to continue working with your doctor to find a mix that's best for you.

 

More Answers
50% helpful
chere answered...

I use Lodiene for the rheumatoid arthritis, and have a persistant rashthat at time can be maddening. TMC help to aleave the rash flare ups and itchiness

 

doris in nh answered...

i have RA and before i was diagnosed i got the worst rashes on my face that at first they thought i had lupas. they where very embarresing, and that was when i noticed how ignorant some people can be. fortunetly i was finally diagnosed with RA and sgjrons syndrome and put on plaquenil at the beginning. my rashes went away rather quickly. to me this is a miracle drug because every time ive tried to stop it i get a rash again.

 

peterpan56 answered...

I talk to a lot of people who do not want to take prednisone because it may lead to weight gain. When you compare that to the side effects of the drugs you are taking it seems to be insignificant especially compared to the bone and joint malformations. The advice from the first answer is great, you should work with your specialist. If other drugs are not working for you and he or she recommends prednisone then protect the future of your health instead of your vanity. I know that sounds harsh but we are talking about your health.

Rusty Editor of http://arthritis-symptom.com/

 

 
Ask a question Ask a question | Add an answer Add an answer